sweetlenovo88

10+ Year Member
Apr 30, 2009
338
329
Status
Attending Physician
Had a patient today I covering for another doc. He is on tramadol from PCP and getting zyprexa here. Pharmacy issued an alert for increased risk of serotonin syndrome and request to discuss with patient. I have other patients on SSRIs and low dose trazodone. Got an alert for that as well. Lots of patients are on concurrent SSRI (sometimes for comorbid anxiety do), maybe a mood stabilizer and/or an antipsychotic. Do you guys just ignore these alerts and use your own judgment trying to minimize combining more serotonergic medications?
 

PistolPete

10+ Year Member
Jul 16, 2006
1,934
404
Status
Attending Physician
Yup. These are all automated to cover their (pharmacy's) butts. I just use my clinical judgement. Tramadol is a big issue at the VA, but my understanding is that the risk of SS isn't high unless the dose of the SSRI and/or tramadol is high.

Concomittant use of SSRI + atypical antipsychotic or Trazodone is used all the time.
 
OP
sweetlenovo88

sweetlenovo88

10+ Year Member
Apr 30, 2009
338
329
Status
Attending Physician
Yup. These are all automated to cover their (pharmacy's) butts. I just use my clinical judgement. Tramadol is a big issue at the VA, but my understanding is that the risk of SS isn't high unless the dose of the SSRI and/or tramadol is high.

Concomittant use of SSRI + atypical antipsychotic or Trazodone is used all the time.
It definitely is. The ARNPs seem to be listening to these notices and changing medications o_O
 

Ceke2002

Purveyor of Strange
10+ Year Member
Sep 26, 2009
5,766
4,815
Melbourne
Status
Other Health Professions Student
I experienced SS once from a combination of Tramadol and Effexor; however, I was on a fair whack of Tramadol at the time (above the maximum recommended amount by a couple hundred milligrams) so probably not a huge surprise that if you drop an SSRI or SNRI in on top of that there's going to be an increased risk. Not that my GP at the time seemed to take any of that into account when they started sending out alert notices about Tramadol and other med combinations. Obviously I wasn't taking Effexor again after landing in hospital, but despite my not taking any other serotonergic medications on top of the Tramadol, he panicked and pushed me to come off the Tramadol by itself also.

And of course stupid me decided to listen to him, weaned off the Tramadol, spent several months then basically being almost completely non functional (I eventually changed GPs and made an informed decision to recommence the medication). There was absolutely no reason for me to come off of Tramadol in the first place, I'd already lowered my dosage from around 600 mgs to 400 (which is what I'm on now), the medication was doing what it was supposed to be doing with little to no side effects, and I wasn't on any other serotonergic meds at the time. As far as I'm concerned the decision back then to pull me off Tramadol in the first place was not even remotely based on any sort of best practice risk management.

Since then I've been on Deptran and Mirtazipine (not at the same time), on top of taking Tramadol, and I haven't had any problems whatsoever (apart from perhaps being a bit knocked out until my body adjusted, and experiencing some weight gain, which for me isn't actually a bad thing). I trust my Psychiatrist to know about risk management when it comes to prescribing medication to individual patients, not just have a Doctor who hits the panic button because he receives an alert telling him that there may be a risk of SS with certain medications.

And yes, Serotonin Syndrome can be a frightening and horrible experience, but from what I was told when they were preparing to release me from Emergency it's also quite rare. So why start chopping and changing patient medications based on a very small risk factor, especially when the benefits of certain medications are clearly outweighing any minor risk.